Hyperthyroidism and yellow stools and light bro... - Thyroid UK

Thyroid UK

122,480 members143,022 posts

Hyperthyroidism and yellow stools and light brown stools

Thyroidworry profile image

Sorry for gross information but does anyone else with hyperthyroidism have yellow stools and pain on left side - I’m on 20 mg methimazole per day - worried what may be causing this or if it’s part of hyperthyroidism.

17 Replies

Thyroidworry,

Welcome to our forum,

Yes, I have hypothyroidism and had yellow poo when I was under-medicated and it's to do with the gallbladder not producing enough bile. What the liver doesn’t metabolise gets dumped into the gall bladder to help get it out of the body but inadequate thyroid hormone levels slows this process and makes our bile thick & sluggish, and unable to emulsify fats.

Bile is made in the liver, then stored & released by the gall bladder, and pancreatic enzymes (released by the pancreas) include amylase, protease, and lipase which is responsible for digesting fats. They work with bile breaking down the fats which are absorbed into the blood stream and stored in the liver for energy. Have you had greasy poo or oil floating on top of the water too?

Reversing the problem, adequate bile is (indirectly) required for good thyroid hormone synthesis (as are stomach acid/digestive enzymes) as inadequate amounts inhibits digestion of essential fatty acids, the absorption of improperly digested fat globules, raising cholesterol levels & leading to deficiencies in fat-soluble vitamins (Vit A, E, K & the all important Vit D ! ! ..).

I guess yellow poo could also be down to gut infections which are common in people with thyroid issues due to low gastric acid. Hopefully others with hyperthyroidism will give their experiences. I supplemented ox bile, also Betaine HCL to replacement missing gastric acid and digestive enzymes. Gut issues are notoriously common on the forum.

If you have recent TFT's complete with ranges (numbers in brackets) members will comment.

Thyroidworry profile image
Thyroidworry in reply to radd

Thank you - here are my labs

Lab photo

Another lab

Lab photo
radd profile image
radd in reply to Thyroidworry

Thyroidworry,

Both sets of antibodies are raised and indicative of Graves Disease.

Do you have any thyroid hormone labs?

Can you advise when you were diagnosed and how long you have been medicating?

Have you had Vit B12, folate, Vit & ferritin tested?

Any other symptoms?

Thyroidworry profile image
Thyroidworry in reply to radd

Yes - my T3 and T4 levels very elevated and TSH was so low not detectable - diagnosed a few weeks ago. Also on beta blocker for elevated heart rate with the methimazole.

SlowDragon profile image
SlowDragonAdministrator

Recommend getting vitamin D, folate, ferritin and B12 tested plus coeliac blood test

Many Graves’ disease patients find strictly gluten free diet is helpful….but rule out coeliac disease first

Thank you.

Light stools with dark urine is often seen in gallstone disease as the biliary tract is blocked. This also occurs rarely in liver disease caused by Carbimazole (related to methimazole), see nhs.uk/medicines/carbimazole/ . I would check with your doctor that this is OK. It may be a temporary effect or they may need to change your treatment.

We always produce bilirubin (the red stuff that makes stools brown) but if the biliary tract is blocked, or the liver not functioning correctly, it will be excreted by the kidneys instead leading to dark urine. It will also cause a jaundice appearance with the whites of the eyes appearing yellowish.

Please note I'm a patient not a doctor.

Thyroidworry profile image
Thyroidworry in reply to jimh111

Thank you.

Yes, I can relate to this. I used to have lower left stomach pain and IBS like symptoms when I was first diagnosed with hyperthyroidism and my thyroid levels were quite high. It definitely improved when my levels went back to normal. Graves' does seem to have an effect on one's digestive system.

Thank you.

Not the pain, but very elevated thyroid levels often mess with the digestive system.

Side-effects of anti-thyroids can include acute pancreatitis, also liver problems, although these are pretty rare. Talk to your specialist if you are unsure, especially if you have any yellowing of the eyes.

Hi Thyroidworry

I first had that last year, pain in left side and discomfort between ribs and hips, my stools changed from normal to small found hard lumps that had yellow mucus in them. I do not usually do this but I looked it up before I saw my GP who said it was probably a Diverticular problem, not to worry though Most people with diverticula do not get any symptoms and only know they have them after having a scan for another reason. It is an ageing thing. Best see your Doctor if only to put your mind at rest. The pain was relieved by weeing or passing wind.

Hi Thyroidworry❤️I take it that's anti thyroid medication? When I had hyperthyroidism I was first put on carbimazole and then ptu both gave me bad bowel problems very runny and weird coloured stools, I'm lactose intolorent and have colitis, I found out after my thyroidectomy the tablets contain lactose so I think that's what was causing my bowle problems,

I couldn't stomach the stuff found it quite horrid plus it didn't work as I was either having diarrhoea or vomiting them back, are you lactose intolorent or have any bowel problems like colitis, crohns or IBS.. ❤️

Graceforlife1 profile image
Graceforlife1 in reply to birkie

Hello Birkie please do you still have hyperthyroidism or your levels are back to normal?

birkie profile image
birkie in reply to Graceforlife1

Hi Graceforlife1❤️

Unfortunately I was rushed in hospital in thyroid crisis 😢 I was diagnosed in sep 2018 and only after 4 weeks of the meds I was suffering then I started vomiting them bk I informed my gp but he just said you must persist in taking them, eventually he changed me to ptu but I was exactly the same he made me keep on those med until my T3 was 39.2 and my T4 was 100 my TSH was supressed then I was rushed to hospital 😭 had ful thyroidectomy in May 3019 as my thyroid could not be saved.. So I'm now on thyroid meds but I would not say I'm at all well...😕😕

Yellow or pale coloured stools are a sign of gallstones as is the pain you described. Gall stones show up on an x ray. They are common as we get older. They used to say "fair, fat, female and 40" but they have now found most people under 40 get them. I would ask the next step from your GP, but many people (including me) just live with them, they are on my notes but no one has ever suggested doing anything about it.

Research as also shown those with a moderate intake of alcohol have a lower risk which is good enough for me! Cheers!

You may also like...